Virginia, 2017Dense Fog in Virginia, May 28, 2017
May 28, 2017 · NWS LWX · 4 events in 4 counties and zones
High pressure caused mainly clear skies and light winds. This allowed for areas of dense fog to develop.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure caused mainly clear skies and light winds. This allowed for areas of dense fog to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 8:53 PM EST, 4 hours 42 minutes earlier.
Area forecast discussion, May 27, 8:53 PM EST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
953 PM EDT Sat May 27 2017
.SYNOPSIS...
Weak low pressure will shift east the area this evening. A
trailing frontal boundary linger south of the area into Sunday
morning. A weakening cold front will move east through the area
Monday morning. Upper level low pressure will linger north of
the Great Lakes Monday night through the remainder of the week
with persistent weak high pressure over the Mid-Atlantic.
&&
.NEAR TERM /OVERNIGHT/...
Low pressure moves off with light onshore flow filling in
behind from high pressure centered over New England. This should
allow low clouds to develop across the area with patchy fog
west of I-95. Humid, but cool tonight with min temps near 60F.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Deep upper level low pressure approaches Lake Superior Sunday
with a broad warm sector ahead. The cold/occluded front will
push east across the Midwest Sunday. Low pressure looks to
develop over IN Sunday afternoon and lift NE over the eastern
Great Lakes Sunday night. This should keep most of the heavy
rain potential north of the area. However, will stay the course
with a heavy rain mention in the HWO for Sunday late
afternoon/night as ingredients of PWATs of 1.5in and
convergence from the wave approaching from the west.
The front crosses the area Monday/Memorial Day morning with
precip generally ending by midday. Increasing sunshine and 15C
850mb temps mixing down in westerly flow should allow max temps
in the low to mid 80s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Dry conditions expected Tuesday before a weak cold
front moves through Tuesday night into early Wednesday. Some
scattered showers and a few thunderstorm possible over our area but
mainly dry conditions overall.
Another cold front moves through Wednesday night into Thursday. This
boundary could bring a chance of showers and thunderstorms Wednesday
into Thursday, but ensemble spread leaning towards a drier solution.
There is higher uncertainty into Friday and Saturday as models
disagree, but again, the ensemble spread looks mostly dry. So
overall during this period, we are looking into mostly dry
conditions with periods of showers and maybe a thunderstorm.
High temperatures will be in the 70s and 80s... some 60s at higher
elevations. Low temperatures in the 50s and 60s, with some 40s.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Onshore flow in the wake of the low will allow low/IFR cigs by
late tonight western DC metros.
A cold front crosses the area Monday morning with thunderstorms
mainly west of the DC metros Sunday night.
Mostly dry/VFR conditions expected Tuesday into
Thursday with sub-VFR conditions at times with boundaries moving
through. Gusty winds expected on Wednesday afternoon/evening, up to
20 kt.
&&
.MARINE...
Sub-SCA southerly flow backs to onshore as low pressure shifts
east over the area tonight. Flow shifts back to southerly but
remains sub-SCA Sunday ahead of a weak cold front that crosses
Monday morning.
Mostly dry conditions expected Tuesday into Thursday
with some showers and maybe a thunderstorm at times with boundaries
moving through. Gusty winds expected on Wednesday afternoon/evening,
up to 20 kt... a small craft advisory may be needed.
&&
.TIDES/COASTAL FLOODING...
Water levels hanging around a half-foot to one foot above
astronomical normals.
Onshore flow will begin to mark an increase late tonight into
tomorrow. Advisory in effect for St. Mary's County. St George
Island will be the most susceptible site (for minor flooding)
early Sunday morning, although Solomons may come close.
Widespread Action Stage at high tide elsewhere.
For the Sunday morning high tide (the higher of the two)
believe Annapolis and DC SE Waterfront have the potential to go
over minor threshhold. By early Monday morning, most sites
should reach the minor threshold.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 1 AM to 9 AM EDT Sunday for MDZ017.
VA...None.
WV...None.
MARINE...None.
&&
UPDATE...WOODY!
PREVIOUS...BAJ/HTS
Hazardous weather outlook, May 28, 12:44 AM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
144 AM EDT Sun May 28 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
144 AM EDT Sun May 28 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms are likely late Sunday afternoon through
Sunday night. Some of these storms may be capable of producing
heavy rainfall that could result in flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
144 AM EDT Sun May 28 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A dense fog advisory is in effect until 8 AM Sunday for north
central and western Maryland and portions of eastern West
Virginia.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Another round of showers and thunderstorms is likely Sunday
afternoon through Sunday night. The potential exists for some of
these storms to produce flash flooding. The greatest risk for
flash flooding is along and west of Interstate 81 from northwest
Virgina to Augusta county.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
Dense Fog, Warren
- When
- May 28, 1:35 AM EST to 5:35 AM EST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Visibility was estimated to be around one-quarter mile based on observations nearby.
Dense Fog, Western Loudoun
- When
- May 28, 1:35 AM EST to 5:35 AM EST
- Where
- Western Loudoun forecast zone
- Reported by
- AWOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Visibility was estimated to be around one-quarter mile based on observations nearby.
Dense Fog, Clarke
- When
- May 28, 1:35 AM EST to 5:35 AM EST
- Where
- Clarke forecast zone
- Reported by
- AWOS
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Visibility was estimated to be around one-quarter mile based on observations nearby.
Dense Fog, Frederick
- When
- May 28, 1:35 AM EST to 5:35 AM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Visibility was estimated to be around one-quarter mile based on observations nearby.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 28, 20173 deaths · 4 injured · EF1 · 30 events
- Rip Current in Texas, May 28, 20171 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 28, 2017$785,000 · EF1 · 23 events
- Flash Flooding and Hail in Texas, May 28 to 29, 2017$1.2 million · 1.75 in hail · 13 events
- Flash Flooding and Damaging Winds in Mississippi, May 28 to 30, 2017$311,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Texas, May 28, 2017$143,000 · 3 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, May 28, 2017$136,000 · 55 kt wind · 12 events
- Flash Flood in Pennsylvania, May 28, 2017$225,000 · 1 event
- Lightning Strike in Tennessee, May 28, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2017$71,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Ohio, May 28, 2017$80,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Louisiana, May 28 to 30, 2017$56,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698865, 698866, 698867, 698868.